| Catalog Number |
4002C1660 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/19/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coils 400 (pc400).During the procedure, the physician successfully placed three non-penumbra coils into the target vessel using a non-penumbra microcatheter.The physician then felt resistance while advancing the pc400 approximately half way into the target vessel and the other half inside the non-penumbra microcatheter; therefore, the pc400 was removed and not used in the procedure.The procedure was completed using two new pc400 coils, three pod packing coils (pod pc), two non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was kinked at approximately 66.0 cm from its proximal end.During functional testing, the returned pc400 was unable to advance or retract from its introducer sheath due to offset coil winds along its length.Conclusions: evaluation of the returned pc400 revealed offset coil winds along the length of the embolization coil.If the device is forcefully advanced against resistance, damages such as offset coil winds may occur.The non-penumbra microcatheter was not returned for evaluation and functional testing could not be performed; therefore, the root cause of the complaint was unable to be determined.Further investigation revealed a kink on the introducer sheath.This kink was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.